Rip Current, San Diego
- When
- February 15, 4:00 PM PST
- Where
- San Diego County, 5 mi N of La Jolla
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A swimmer was caught in a rip current off Torrey Pines State Beach and drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A swimmer was caught in a rip current off Torrey Pines State Beach and drowned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 15, 2:30 PM PST, 1 hour 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PST SAT FEB 15 2003 .SYNOPSIS...CLOUDINESS WILL CONTINUE THROUGH SUNDAY AS LOW PRESSURE MOVES THROUGH CENTRAL CALIFORNIA AND BRINGS A SMALL CHANCE OF RAIN TO SOUTHERN CALIFORNIA. WEAK HIGH PRESSURE RETURNS MONDAY THROUGH WEDNESDAY WITH DRY WEATHER AND SOME HIGH CLOUDS. ANOTHER WEAK SYSTEM MAY BRING RAIN AROUND THURSDAY...BUT HIGH PRESSURE AND FAIR WEATHER RETURN FOR NEXT WEEKEND. .DISCUSSION...LOW LEVELS CONTINUE RATHER HUMID AND LOWER CLOUDS WEST OF MOUNTAINS REMAIN PERSISTENT NORTH OF ENCINITAS. HIGH CLOUDS ARE ALSO INCREASING FROM THE WEST IN ADVANCE OF THE NEXT SYSTEM. THIS NEXT SYSTEM IS A LOW PRESSURE TROUGH OFF THE WEST COAST THAT WILL SPREAD RAIN DOWN THE COAST LATE TONIGHT AND SUN. HOW FAR DOWN THE COAST IS THE QUESTION AS THE LOW TRIES TO BREAK DOWN THE WESTERN U.S. RIDGE. SMALL CHANCE POPS ARE WORTH MENTION...HIGHEST IN THE NORTHERN ZONES. THERE WILL ALSO BE SOME WINDS WORTH MENTION IN NORTHERN MOUNTAINS AND DESERTS ON SUN. BOTH THE RIDGE AND THE TROUGH WEAKEN AS THE TROUGH WASHES OUT AND THE RIDGE GOES RATHER FLAT MON. A WEAK SHORTWAVE MOVES THROUGH THE FLAT RIDGE TUE...BUT WITHOUT ENOUGH ENERGY OR MOISTURE TO BRING RAIN. SOME WINDS AGAIN IN THE MOUNTAINS AND DESERTS ON TUE. ANOTHER BRIEF WEAK RIDGE WED...THEN ANOTHER TROUGH MOVES INTO THE WEST COAST EARLY THU. MODELS ARE BACKING OFF THE RAIN FOR THIS SYSTEM...NOW LOOKING MEAGER AT BEST... BUT WE HAVE CARRIED THE CHANCE OF PRECIP IN THE FORECAST FOR A COUPLE DAYS ALREADY...SO WILL LEAVE AN INDICATION FOR THAT LOW POSSIBILITY OF RAIN. THE TROUGH MOVES EAST AND A MORE AMPLIFIED RIDGE PATTERN BUILDS FRI AND SAT FOR FAIR AND WARMER WEATHER. .SAN...NONE. MM
CAZ042-043-048-050-055>058-060>062-161400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT LOCALLY DENSE FOG WILL OCCUR IN THE INLAND EMPIRE AND SAN DIEGO COUNTY VALLEYS EARLY THIS MORNING...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MAXWELL
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, San Diego | 2003-02-15 | 34 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340891.